Nebraska, 2003

Tornado and Hail in Nebraska, June 23, 2003

June 23, 2003 · NWS LBF · 25 events in 10 counties and zones

18 hail, 5 thunderstorm wind, 1 tornado, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$78,000
Crop damage
$110,000
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 23, 1:15 PM CST, 6 hours earlier.

Area forecast discussion, Jun 23, 1:15 PM CST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
215 PM CDT MON JUN 23 2003

THERE ARE TWO FORECAST CHALLENGES TODAY:
THE FIRST OF COURSE IS THE PRECIPITATION PROBABILITIES THROUGH
THURSDAY THE SECOND IS THE MAGNITUDE OF THE COOLING WITH THE FRONT
ON WEDNESDAY.

...18Z SYNOPSIS...
     SURFACE OBSERVATIONS AND VISIBLE IMAGERY SHOW SEVERAL
BOUNDARIES. THE MSL PRESSURE SHOWS THE CENTER OF THE SURFACE LOW TO
BE SOUTH OF MCCOOK AND BETWEEN GLD AND HLC. THE STRONGEST BOUNDARY
APPEARS TO RUN FROM JUST WEST OF HURON AND AINSWORTH THROUGH OGALLALA
TO JUST EAST OF GOODLAND. THAT FEATURE IS A DEWPOINT/TEMPERATURE
BOUNDARY WITH 65/55 WEST OF THE BOUNDARY COMPARED TO 80/65 IN THE
WARMER AIR EAST OF IT. SURFACE BASED CAPES OF 2000-3500 J/KG WERE
INDICATED IN THE LAPS DATA SOUTH AND EAST OF LBF-IML. THE 18Z LBF
SOUNDING HAS 2600 J/KG CAPE AND -7.8C LI. HOWEVER, THE CAP STRENGTH
IS AOA 88F. THE GOES DPI OF LI AND TPW INDICATES THAT THE MOST
FAVORABLE AREA FOR SEVERE CONVECTION IS EAST OF THE NORTH PLATTE
FORECAST AREA.

...MODELS...
     THIS MORNINGS 12Z ETA SHOWS VERY GOOD CONTINUITY WITH THE
23/00Z CYCLE. ALSO, THE ETA AND GFS FROM THIS MORNINGS RUN ARE
MUTUALLY SUPPORTIVE WITH POSITIONS OF THE FRONT AND UPPER TROUGH
THROUGH WEDNESDAY. SO, I WILL USE A BLEND OF THE ETA AND CURRENT
CONDITIONS FOR TONIGHT AND USE THE ETA AND GFS FOR TUESDAY THROUGH
THURSDAY.

...FORECAST THROUGH THURSDAY...
     JUDGING FROM THE POSITION OF THE BOUNDARIES AND THE
MOISTURE/INSTABILITY AREAS, I WOULD NOT EXPECT THE HEAVY RAIN OR
SEVERE WEATHER WEST OF MRR-LBF. HEAVY RAIN IS LIKELY IN THE
NORTHEAST PART OF THE FORECAST AREA WHERE THERE HAS ALREADY BEEN A
LOW OF RAIN SO, I WILL KEEP STRONG CONVECTION EAST OF THAT LINE.
ALSO, WILL GO WITH FFA FOR THE NORTHEAST ZONES.
     FOR THE REST OF THE FORECAST, I WILL GO PRETTY MUCH WITH
ETA/GFS GUIDANCE WITH ADJUSTMENTS FOR BLENDING WITH OTHER FORECAST
AREAS.
     LOOKING AT TEMPERATURES WEDNESDAY, THE ETA AND THE 12Z GFS MOS
SHOWS HIGHS ONLY IN THE 50S AND 60S, WHILE THE NGM MOS SHOWS 60S
AND 70S. BOTH THE ETA AND THE GFS INDICATE EXTREME 24 HOUR
TEMPERATURE CHANGES. THEY RANGE FROM -3F NORTHWEST BY THE ETA TO -40F
IN THE SOUTHEAST THE GFS INDICATES -4F NORTHWEST TO -30 SOUTHEAST.
THAT IS EVEN MORE EXTREME THAN THE MOS WOULD INDICATE. SO, I WILL
USE A BLEND OF THE THREE AND KEEP TEMPERATURES IN THE 60S TO AROUND
70 WITH POSSIBLY SOME 50S IN THE NORTHEAST.

...EXTENDED FORECAST FRIDAY THROUGH MONDAY...
     THE 23/00Z MEDIUM RANGE GFS HAS SLOWED THE PROGRESSION OF THE
UPPER TROUGH AND ASSOCIATED SURFACE FRONT FROM THE 22/00Z RUN. THIS
HAS BEEN THE TREND FOR THE PREVIOUS TWO DAYS AS WELL. THE 22/12Z
ECMWF IS PRETTY CONSISTENT WITH THE 21/12Z RUN AND IT LENDS SOME
SUPPORT TO THE 23/00Z GFS. AS A RESULT, I HAVE MODERATE CONFIDENCE
IN THE MEDIUM RANGE GFS FOR FRIDAY THROUGH MONDAY.
     THE UPPER TROUGH MOVING THROUGH THURSDAY NIGHT AND FRIDAY WILL
USHER IN A DRY PERIOD THAT SHOULD LAST UNTIL SATURDAY WHEN RETURN
FLOW BEGINS TO BRING GULF MOISTURE TO THE HIGH PLAINS AGAIN. THIS
SHOULD HELP REBUILD THE HIGH PLAINS THETA-E RIDGE ALONG A SURFACE
TROUGH. THAT WOULD JUSTIFY A CHANCE OF THUNDERSTORMS IN THE
SOUTHWEST.

.LBF...FLOOD WATCH 006-007-009-010.

SPRINGER
Hazardous weather outlook, Jun 23, 2:57 PM CST, 4 hours 18 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-241030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
357 PM CDT MON JUN 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT
A HIGH STATE OF READINESS SHOULD MAINTAINED TONIGHT ACROSS WESTERN
AND NORTH CENTRAL NEBRASKA AS TORNADIC THUNDERSTORMS COULD DEVELOP.
ON SUNDAY...A VIOLENT TORNADO MOVED THROUGH THAYER COUNTY NEBRASKA
PRODUCING EXTENSIVE DAMAGE AND ONE FATALITY.  ALSO...OVER A FOOT OF
RAIN FELL PRODUCING EXTENSIVE FLOODING AND EVACUATIONS.

THE TORNADIC THUNDERSTORMS WILL BE MOST LIKELY ALONG AND NORTH OF
INTERSTATE 80 TONIGHT.  VERY LARGE HAIL IS ALSO POSSIBLE.  VERY
LARGE HAIL ACROSS SOUTH CENTRAL NEBRASKA SUNDAY MEASURED 6 AND 1/2
INCHES IN DIAMETER AND THIS COULD DEVELOP TONIGHT ACROSS WESTERN AND
NORTH CENTRAL NEBRASKA.

THE EXACT LOCATION OF THE TORNADIC STORMS AND VERY LARGE HAIL IS
UNCERTAIN SO A HIGH STATE OF READINESS SHOULD BE MAINTAINED THIS
AFTERNOON THROUGHOUT THE OUTLOOK AREA UNTIL THE THREAT OF SEVERE
WEATHER HAS ENDED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY...ANOTHER ACTIVE SEVERE WEATHER DAY IS EXPECTED.  THE AREA
OF GREATEST CONCERN IS GENERALLY ALONG AND EAST OF HIGHWAY 83.  A
HIGH STATE OF READINESS SHOULD BE MAINTAINED DURING THE AFTERNOON
AND EVENING EAST OF HIGHWAY 83.  THUNDERSTORM DEVELOPMENT DURING THE
AFTERNOON COULD BE EXPLOSIVE WITH STORMS PRODUCING VERY LARGE HAIL
AND TORNADOES.

SEVERE STORMS ARE ALSO POSSIBLE ELSEWHERE HOWEVER WITH A LESSER
THREAT OF TORNADOES.

WEDNESDAY...THUNDERSTORMS ARE POSSIBLE.  THE SEVERE WEATHER
POTENTIAL IS UNCERTAIN BUT WILL BE MONITORED CLOSELY.

THURSDAY THROUGH SUNDAY...DRY.

.SPOTTER INFORMATION STATEMENT...
STORM MOTION WILL BE EAST AND NORTHEAST AT 20 MPH.
SPOTTER ACTIVATION WILL BE NECESSARY TONIGHT AND TUESDAY AFTER 2 PM
CDT.

POWER

The radar

The North Platte radar (KLNX), 165 km away, was scanning. The volume nearest the first event began at 01:15 UTC.

Open the radar archive at this moment

Event by event

18 hail, 5 thunderstorm wind, 1 tornado, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Holt

When
June 23, 7:15 PM CST
Where
Holt County, 6 mi WNW of Inman
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
42.400, -98.667

A large tree was uprooted with the storm.

Hail, Holt

When
June 23, 7:15 PM CST
Where
Holt County, 6 mi WNW of Inman
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
42.400, -98.667

Hail, Holt

When
June 23, 7:30 PM CST
Where
Holt County, 5 mi SE of O Neill
Measured
3 in hail
Property damage
$20,000
Crop damage
$30,000
Reported by
GENERAL PUBLIC
Coordinates
42.383, -98.583

Hail, Holt

When
June 23, 7:40 PM CST
Where
Holt County, 8 mi E of O Neill
Measured
1.75 in hail
Property damage
$15,000
Crop damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
42.433, -98.500

Hail, Frontier

When
June 23, 8:10 PM CST
Where
Frontier County, 16 mi SE of Stockville
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
40.367, -100.167

Hail, Holt

When
June 23, 8:10 PM CST
Where
Holt County, 2 mi SE of Page
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.383, -98.383

Hail, Hayes

When
June 23, 9:00 PM CST to 9:05 PM CST
Where
Hayes County, 5 mi E of Hayes Center
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.517, -100.917

Hail, Frontier

When
June 23, 9:00 PM CST
Where
Frontier County, Stockville
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.533, -100.383

Hail, Chase

When
June 23, 8:02 PM MST to 8:10 PM MST
Where
Chase County, Enders
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.450, -101.533

Hail, Hayes

When
June 23, 9:15 PM CST
Where
Hayes County, 5 mi NE of Hayes Center
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.567, -100.950

Thunderstorm Wind, Frontier

When
June 23, 9:16 PM CST
Where
Frontier County, Curtis
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
40.633, -100.517

There was significant tree damage from the storm.

Tornado, Frontier

When
June 23, 9:21 PM CST
Where
Frontier County, 18 mi SW of Stockville
Rating
F0
Path length
0.1 mi
Path width
10 yd
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
40.350, -100.633

The tornado made a brief touchdown which snapped off a couple of power poles.

Hail, Perkins

When
June 23, 9:30 PM CST
Where
Perkins County, 8 mi SSE of Elsie
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.750, -101.317

Thunderstorm Wind, Custer

When
June 23, 9:30 PM CST
Where
Custer County, 2 mi E of Mason City
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Crop damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
41.233, -99.267

The winds broke off numerous large tree limbs and sheared off the tops of trees. Shingles were also torn off homes in the area.

Hail, Custer

When
June 23, 9:30 PM CST
Where
Custer County, 2 mi E of Mason City
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.233, -99.267

Hail, Hayes

When
June 23, 9:34 PM CST
Where
Hayes County, 9 mi ENE of Hayes Center
Measured
1.25 in hail
Property damage
$3,000
Crop damage
$15,000
Reported by
GENERAL PUBLIC
Coordinates
40.567, -100.850

Thunderstorm Wind, Custer

When
June 23, 10:05 PM CST
Where
Custer County, Mason City
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.233, -99.300

There were numerous large tree limbs knocked down by the wind.

Hail, Custer

When
June 23, 10:05 PM CST
Where
Custer County, Mason City
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.233, -99.300

Lightning, Holt

When
June 23, 10:20 PM CST
Where
Holt County, O Neill
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.456, -98.784 (the zone’s center; the record gives no point)

The lightning struck the Holt County Courthouse which then took out the law enforcement radios for a period of time.

Hail, Holt

When
June 23, 10:20 PM CST
Where
Holt County, O Neill
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.433, -98.650

Thunderstorm Wind, Garfield

When
June 23, 10:45 PM CST
Where
Garfield County, 19 mi N of Burwell
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
42.067, -99.133

The wind broke off tree tops.

Hail, Logan

When
June 23, 11:00 PM CST
Where
Logan County, 16 mi NE of Stapleton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.650, -100.300

Hail, Holt

When
June 23, 11:15 PM CST
Where
Holt County, 6 mi WSW of Atkinson
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.500, -99.083

Hail, Garden

When
June 23, 10:15 PM MST
Where
Garden County, Mumper
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.767, -102.433

Hail, Sheridan

When
June 23, 11:00 PM MST
Where
Sheridan County, 20 mi NNE of Ellsworth
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.333, -102.133

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyThe tornado archive for Nebraska, 2003Warnings in Nebraska, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363387, 5363388, 5363386, 5363385, 5363383, 5363384, 5363381, 5363382, 5363377, 5363378, 5363379, 5363380, 5363373, 5363375, 5363376, 5363374, 5363371, 5363372, 5363369, 5363370, 5363367, 5363368, 5363304, 5363305, 5363303.